Alert archive / South Carolina / Tornado Warnings in 2008
Tornado Warning 40, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at May 20, 2008, 5:56 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 34 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2008, 5:56 PM EDT (21:56 UTC)
- Expired
- May 20, 2008, 6:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 75 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:56 PM EDT | HAIL 1 | Cottageville, SC | |
| May 20, 6:10 PM EDT | HAIL 0.25 | Givhans, SC | |
| May 20, 6:15 PM EDT | HAIL 0.88 | Givhans, SC | |
| May 20, 6:15 PM EDT | HAIL 1.75 | Givhans, SC | |
| May 20, 6:22 PM EDT | TSTM WND DMG | Givhans, SC | 3 TO 4 INCH DIAMETER TREES BEING SNAPPED. |
| May 20, 6:22 PM EDT | HAIL 1 | Givhans, SC | |
| May 20, 6:25 PM EDT | TSTM WND DMG | Dorchester Estates, SC | 6 INCH LIMBS DOWN AT INTERSECTION OF HYW 61 AND 165. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:39 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 621 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KCHS 202157 TORCHS SCC029-035-202230- /O.NEW.KCHS.TO.W.0040.080520T2156Z-080520T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 556 PM EDT TUE MAY 20 2008 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA... SOUTHEASTERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 630 PM EDT * AT 552 PM EDT...THE PUBLIC REPORTED A TORNADO NEAR ROUND O...OR ABOUT 10 MILES NORTHEAST OF WALTERBORO...MOVING EAST AT 43 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... ROUND O... COTTAGEVILLE... GIVHANS... AT 556 PM THE PUBLIC REPORTED A TORNADO 2 MILES NORTH OF WALTERBORO ON U S ROUTE 15. THE TORNADO IS MOVING EAST AT 43 MPH. TAKE COVER NOW. IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY. TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE TOLL FREE AT 1-888-383-2024. LAT...LON 3298 8015 3283 8020 3294 8065 3308 8046 TIME...MOT...LOC 2156Z 286DEG 37KT 3300 8051 $$
3 follow-up statements
000
WWUS52 KCHS 202213
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT TUE MAY 20 2008
SCC029-035-202230-
/O.CON.KCHS.TO.W.0040.000000T0000Z-080520T2230Z/
DORCHESTER SC-COLLETON SC-
612 PM EDT TUE MAY 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHEASTERN COLLETON AND SOUTHEASTERN DORCHESTER COUNTIES...
AT 610 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS
TORNADO WAS LOCATED NEAR CANAAN...OR ABOUT 11 MILES SOUTHWEST OF
SUMMERVILLE...MOVING EAST AT 43 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GIVHANS.
THERE HAVE BEEN MULTIPLE REPORTS OF A TORNADO WITH THIS THUNDERSTORM
AS IT MOVED THROUGH NORTHERN COLLETON COUNTY.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3298 8050 3306 8041 3298 8015 3290 8018
3289 8018 3284 8020 3283 8021
TIME...MOT...LOC 2212Z 286DEG 37KT 3295 8032
$$000
WWUS52 KCHS 202222
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
622 PM EDT TUE MAY 20 2008
SCC029-202232-
/O.CAN.KCHS.TO.W.0040.000000T0000Z-080520T2230Z/
COLLETON SC-
622 PM EDT TUE MAY 20 2008
...THE TORNADO WARNING FOR NORTHEASTERN COLLETON COUNTY HAS BEEN
CANCELLED...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3294 8037 3300 8031 3298 8015 3295 8016
3295 8017 3294 8017 3289 8018
TIME...MOT...LOC 2222Z 286DEG 37KT 3292 8020
$$
SCC035-202230-
/O.CON.KCHS.TO.W.0040.000000T0000Z-080520T2230Z/
DORCHESTER SC-
622 PM EDT TUE MAY 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHEASTERN DORCHESTER COUNTY...
AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WESTOE...OR ABOUT
7 MILES SOUTHWEST OF SUMMERVILLE...MOVING EAST AT 43 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE....
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3294 8037 3300 8031 3298 8015 3295 8016
3295 8017 3294 8017 3289 8018
TIME...MOT...LOC 2222Z 286DEG 37KT 3292 8020
$$000
WWUS52 KCHS 202233
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
631 PM EDT TUE MAY 20 2008
SCC035-202241-
/O.EXP.KCHS.TO.W.0040.000000T0000Z-080520T2230Z/
DORCHESTER SC-
631 PM EDT TUE MAY 20 2008
...THE TORNADO WARNING FOR SOUTHEASTERN DORCHESTER COUNTY WILL EXPIRE
AT 630 PM EDT...
CURRENTLY...THE THREAT FOR A TORNADO WITH THE SEVERE THUNDERSTORM
HAS DIMINISHED. HOWEVER...VERY LARGE HAIL AND DAMAGING WINDS ARE
STILL LIKELY. ADDITIONALLY...THE AREA IS STILL UNDER A TORNADO
WATCH. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
WARNING.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3294 8037 3300 8031 3298 8015 3295 8016
3295 8017 3294 8017 3289 8018
TIME...MOT...LOC 2222Z 286DEG 37KT 3291 8020
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 20, 3:45 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 20, 3:45 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT TUE MAY 20 2008
.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF THE MID-ATLANTIC COAST THIS EVENING
WHILE A TRAILING COLD FRONT MOVES INTO THE AREA TONIGHT AND THEN
PUSHES THROUGH THE AREA WEDNESDAY. FRONTAL BOUNDARY WILL LINGER
NEAR OR JUST SOUTH OF THE AREA THROUGH EARLY THURSDAY...THEN LIFT
BACK NORTH THROUGH FRIDAY. ANOTHER COLD FRONT WILL MOVE ACROSS
LATE SATURDAY...WITH STRONG HIGH PRESSURE TO BUILD IN EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE...SPC HAS ISSUED TORNADO WATCH 329 FOR ALL OF SC AND
JENKINS AND SCREVEN COUNTIES IN SE GA...INCLUDING THE NEARSHORE
COASTAL WATERS.
LOW PRESSURE OVER VA WILL MOVE STEADILY EAST AND OFFSHORE LATER
TODAY AS ITS SUPPORTING SHORTWAVE PIVOTS ACROSS THE OHIO VALLEY.
THE ASSOCIATED COLD FRONT WILL DROP S THROUGH NC AND BE POSITIONED
ACROSS THE SC MIDLANDS AND CSRA THIS EVENING.
INCREASING INSTABILITY AND SOME CONVERGENCE ACROSS THE FRONT AND A
PRE-FRONTAL TROUGH WILL SUPPORT THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON ACROSS THE SC MIDLANDS AND UPSTATE
REGION. THIS ACTIVITY WILL TRANSLATE SE TOWARD THE FORECAST AREA
LATER THIS AFTN. THERE WILL LIKELY BE A FAVORABLE
KINEMATIC/THERMODYNAMIC ENVIRONMENT TO SUPPORT STRONG TO POSSIBLY
SOME SEVERE STORMS. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE
POSSIBLE.
WILL SHOW POPS INCREASING FROM THIS AFTN INTO THIS EVE ACROSS NWRN
AREAS...THEN SPREADING SE TOWARD THE COAST LATER THIS EVE. FAR
EXTREME SE GA AREAS MAY NOT EVEN SEE ANY RAINFALL AS THE ACTIVITY
WILL LIKELY LOSE ITS PUNCH AFTER SUNSET.
TEMPS OVERNIGHT WILL REMAIN MILD DUE TO THE CLOUDS/RAIN...RANGING
FROM THE MID 60S FAR INLAND TO AROUND 70 CLOSER TO THE COAST.
LAKE WINDS...WILL MAINTAIN THE LAKE WIND ADVISORY FOR LAKE
MOULTRIE AS STRONG SW WINDS WILL CONTINUE INTO THIS EVE AHEAD OF
AN APPROACHING COLD FRONT.
THE SPECIAL WEATHER STATEMENT REGARDING STRONG WINDS ON ELEVATED
SURFACES ACROSS SC THIS AFTN/EVE WILL BE MAINTAINED.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
WILL MAINTAIN THE DRIER PATTERN FOR WED AS ADVERTISED BY THE
WRF...WITH THE FRONT S AND E OF THE AREA. HOWEVER...THERE MAY BE
ENOUGH LOW-LEVEL MOISTURE LEFT AROUND ACROSS SE GA TO WARRANT 20
POPS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
OMEGA BLOCKING PATTERN WILL ESTABLISH ITSELF ACROSS THE COUNTRY LATE
THIS WEEK INTO EARLY NEXT WEEK...WITH THE MEAN RIDGING ALOFT TO OUR
W AND THE MEAN TROUGH OVER THE LOCAL AREA OR JUST TO THE E. A
COMPLICATED FORECAST SCENARIO SHAPING UP DURING THIS TIME...WITH
FIRST FRONTAL BOUNDARY TO PUSH INTO OR JUST S OF THE CWFA WEDNESDAY
NIGHT/EARLY THURSDAY...THEN LIFTING BACK N LATER THURSDAY/FRIDAY.
A DRY WNW FLOW ALOFT WITH PWATS DOWN UNDER AN INCH WEDNESDAY NIGHT
INTO THURSDAY WILL ALLOW FOR LITTLE IF ANY CHANCE OF PRECIP UNTIL
LATE THURSDAY. HOWEVER...WE ARE LOOKING AT POSSIBLE UNSETTLED
WEATHER FRIDAY INTO SATURDAY AS SHORT WAVE ENERGY AFFECTS THE
REGION...FIRST FROM THE NE GULF FRIDAY...THEN FROM THE NW ON
SATURDAY. IN ADDITION...ANOTHER COLD FRONT COMES IN FROM THE N THE
FIRST PART OF THE WEEKEND. AS PWATS CLIMB TO 1.5 TO 2 INCHES FRIDAY
INTO SATURDAY WE LOOK TOWARD A FAIRLY WET END OF THE WEEK...AND
CHANCE OR EVEN LIKELY POPS SEEM NECESSARY. DRIER AND NOTICEABLY
COOLER CONDITIONS WILL THEN BUILD IN WAKE OF THE BACKDOOR COLD FRONT
FOR EARLY NEXT WEEK.
TEMPS OVER THE WEEKEND MAY STAY IN THE 70S MANY AREAS WHILE NIGHT
TIME LOWS COULD FALL INTO THE 50S.
IT IS WORTH NOTING THAT A CUTOFF MAY DEVELOP NEAR OR NE OF THE
BAHAMAS EARLY NEXT WEEK...WITH POSSIBLY EVEN A SURFACE LOW
ATTEMPTING TO FORM IN RESPONSE BETWEEN THE BAHAMAS AND BERMUDA.
HOWEVER...OUR FORECAST AREA DOES STAY ON THE DRIER W SIDE OF ANY
SUCH SYSTEM...EVEN IF IT DOES INDEED FORM.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL LIKELY PREVAIL FOR THE NEXT 24 HOURS.
HOWEVER...SMOKE FROM A FIRE BURNING ACROSS LIBERTY COUNTY IS
AFFECTING THE KSAV TERM WITH 5SM OF VSBY. WILL HAVE TO INCLUDE
MENTION OF SUCH TO INITIALIZE THE TAFS. AS WINDS BECOME MORE SSW
LATER THIS AFTN...THE SMOKE SHOULD MOVE AWAY FROM THE KSAV TERM.
OTHERWISE...A COLD FRONT WILL DROP SOUTH INTO THE AREA TONIGHT AS
LOW PRESSURE MOVES ACROSS SOUTHERN VIRGINIA. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE SC MIDLANDS AND PEE DEE
REGION THIS AFTERNOON AHEAD OF THE FRONT...THEN SLOWLY SINK SOUTH
TO NEAR THE CHS TERMINAL BY THIS EVENING. THE LATEST MODEL
GUIDANCE SUGGESTS THE ACTIVITY WILL AFFECT THE CHS TERM AROUND
03-06Z. HOWEVER...THERE IS LESS OF A CHANCE OF THE ACTIVITY
REACHING THE SAV TERM AND THUS WILL KEEP MENTION OF ANY SH/TSTMS
OUT OF THE TAFS FOR NOW. THE BEST TIMEFRAME FOR IMPACTS AT KSAV
LOOK TO BE A FEW HOURS EITHER SIDE OF 06Z.
GUSTY WINDS UP TO AROUND 28 KT WILL CONTINUE TO IMPACT BOTH TERMS
INTO EARLY THIS EVE. LLWS IS POSSIBLE AT KSAV OVERNIGHT AS SFC
WINDS DROP TO AROUND 7 KT AND 2K FT WINDS INCREASE TO NEARLY 40
KT...THUS INCLUDED MENTION FROM 03-10Z.
EXTENDED AVIATION OUTLOOK...UNSETTLED CONDITIONS THURSDAY NIGHT
THROUGH SATURDAY...WITH PERIODS OF MVFR WEATHER LIKELY DURING THAT
TIME.
&&
.MARINE...
SCA CONDITIONS ARE EXPECTED FOR ALL WATERS EXCEPT FOR THE WATERS
OUT 20 NM S OF EDISTO BEACH AS THE PRESSURE GRADIENT REMAINS
STRONG AHEAD OF AN APPROACHING COLD FRONT. AS THE FRONT MOVES INTO
THE AREA OVERNIGHT INTO WED AND THE PRESSURE GRADIENT
WEAKENS...CONDS SHOULD DROP BELOW SCA CRITERIA ACROSS CHS HARBOR
THIS EVE...THEN LASTLY DROP BELOW SCA CRITERIA ACROSS THE GA
WATERS BEYOND 20 NM LATE WED MORNING.
WEDNESDAY NIGHT THROUGH SUNDAY...THE FRONTAL BOUNDARY ACROSS THE GA
WATERS WEDNESDAY NIGHT WILL DRIFT S THROUGH THE NIGHT...BEFORE
LIFTING BACK N THURSDAY AND FRIDAY. TIMING OF THIS HAPPENING IS
HIGHLY UNCERTAIN AT THIS STAGE...SO WIND SHIFT FROM W-NW BEHIND
THE FRONT THURSDAY NIGHT AROUND TO THE NE AND EVENTUALLY SE AND S
AGAIN AS THE FRONT LIFTS BACK N IS PROBLEMATIC. THANKFULLY...WINDS
WIND GENERALLY BE 15 KT OR LESS DURING THIS TIME...WITH SEAS NO
HIGHER THAN 3-5 FT.
A BACKDOOR COLD FRONT IS THEN FORECAST TO MOVE IN BY LATE
SATURDAY...WITH 1020-1025 MB HIGH TO BUILD IN ITS WAKE FOR SUNDAY
AND MONDAY. IF THIS PATTERN INDEED DOES TAKE SHAPE...THEN WINDS AND
SEAS WILL INCREASE EARLY NEXT WEEK...AS A STRONG PINCHED GRADIENT
WOULD DEVELOP IN SUCH AS SITUATION. THUS...SCA/S SEEM POSSIBLE.
RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS WILL CONTINUE INTO
THIS EVENING ALONG THE LOWER SOUTH CAROLINA COAST DUE TO STRONG
SW WINDS AND THE LUNAR INFLUENCES FROM THE CURRENT FULL MOON.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 11 PM EDT THIS EVENING FOR GAZ087-088.
SC...TORNADO WATCH UNTIL 11 PM EDT THIS EVENING FOR SCZ040-042>045-
047>051.
LAKE WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR SCZ045.
MARINE...TORNADO WATCH UNTIL 11 PM EDT THIS EVENING FOR AMZ330-350-352.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR AMZ350.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR AMZ374.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ330.
&&Hazardous weather outlook, May 20, 4:05 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 405 PM EDT TUE MAY 20 2008 GAZ099>101-114>116-118-212015- CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM- 405 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS...LOW PRESSURE WILL MOVE SOUTH OF NEW ENGLAND EARLY THROUGH THIS EVENING. THE LOW WILL DRAG A COLD FRONT SOUTH INTO THE REGION TONIGHT AS IT MOVES OFF EAST AND NORTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT AHEAD OF THE FRONT. THIS ACTIVITY WILL REACH INTERIOR AREAS OF SOUTHEAST SOUTH CAROLINA AND FAR INLAND SOUTHEAST GEORGIA FROM HILLTONIA TO ALLENDALE TO WALTERBORO AND JAMESTOWN BY 5 TO 6 PM...THEN WILL MOVE SOUTH TOWARDS THE CHARLESTON...BEAUFORT...SAVANNAH...SPRINGFIELD...STATESBORO AND METTER AREAS BY EARLY EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED STORMS COULD ALSO DEVELOP TORNADOES. AND A TORNADO WATCH IS IN EFFECT FOR NEARBY COUNTIES TO THE NORTH AND WEST THROUGH 11 PM THIS EVENING. PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA SHOULD CAREFULLY MONITOR WEATHER CONDITIONS THROUGHOUT TONIGHT. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV YOUR LOCAL NEWS SOURCE. REMAIN ALERT AND BE PREPARED TO TAKE ACTION SHOULD SEVERE THUNDERSTORM WATCHES OR WARNINGS BE ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. AMZ330-350-352-GAZ087-088-SCZ040-042>044-047-212015- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-JENKINS-SCREVEN- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER- 405 PM EDT TUE MAY 20 2008 ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. SCZ045-212015- BERKELEY- 405 PM EDT TUE MAY 20 2008 ...LAKE WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING FOR LAKE MOULTRIE... ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. SCZ048>051-212015- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 405 PM EDT TUE MAY 20 2008 ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. RIP CURRENTS...BREEZY SOUTHWEST WINDS COMBINED WITH INFLUENCES FROM THE FULL MOON WILL PRODUCE A MODERATE RISK FOR RIP CURRENTS ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA TODAY. A MODERATE RISK FOR RIP CURRENTS MEANS WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY EXPERIENCED SURF SWIMMERS THAT KNOW HOW TO ESCAPE A RIP CURRENT SHOULD ENTER THE WATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. AMZ354-374-GAZ117-119-137>141-212015- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-COASTAL BRYAN-COASTAL CHATHAM-LONG-INLAND LIBERTY- COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- 405 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 33
In the hours before
Local storm report, May 20, 5:35 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL LODGE 33.07N 80.95W
05/20/2008 E0.75 INCH COLLETON SC TRAINED SPOTTER
&&
33Local storm report, May 20, 5:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
543 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL SMOAKS 33.09N 80.81W
05/20/2008 E1.00 INCH COLLETON SC TRAINED SPOTTER
MOST HAIL AROUND 1 INCH IN DIAMETER. A FEW HAILSTONES AS
LARGE AS 2 INCHES OR MORE.
&&
33Local storm report, May 20, 5:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
546 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL SMOAKS 33.09N 80.81W
05/20/2008 E1.00 INCH COLLETON SC TRAINED SPOTTER
MOST HAIL AROUND 1 INCH IN DIAMETER. A FEW HAILSTONES AS
LARGE AS 3 INCHES.
&&
33Local storm report, May 20, 5:51 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL SMOAKS 33.09N 80.81W
05/20/2008 E1.75 INCH COLLETON SC TRAINED SPOTTER
ESTIMATES WINDS 40 TO 45 MPH.
&&
33The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:15 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 45 min |
| May 20, 5:23 PM EDT | Tornado Warning | CHS | Colleton, Dorchester | 37 min |
| May 20, 5:48 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Colleton, Dorchester | 42 min |
| May 20, 5:58 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 47 min |
| May 20, 6:17 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 43 min |
| May 20, 6:27 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Colleton, Dorchester | 33 min |
| May 20, 6:31 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 44 min |
| May 20, 6:36 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 24 min |
| May 20, 6:39 PM EDT | Tornado Warning | CHS | Berkeley, Charleston | 36 min |
| May 20, 6:56 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 34 min |
| May 20, 7:03 PM EDT | Special Marine Warning | CHS | 66 min | |
| May 20, 7:08 PM EDT | Tornado Warning | CHS | Allendale, Colleton, Hampton | 52 min |
| May 20, 7:14 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 46 min |
| May 20, 7:18 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 27 min |
| May 20, 7:26 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 49 min |
| May 20, 7:43 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 47 min |
| May 20, 7:46 PM EDT | Tornado Warning | CHS | Colleton, Dorchester | 29 min |
| May 20, 7:50 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Beaufort, Colleton, Hampton, Jasper | 40 min |
Nearby
Tornado Warnings in South Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.